Alert archive / Maine / Beach Hazards Statements in 2017

Beach Hazards Statement 18, NWS Caribou, ME

September 23, 2017Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Sep 23, 2017, 6:47 PM EDT for Hancock County, Washington County, Maine. It took effect at Sep 24, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2017, 6:47 PM EDT (22:47 UTC)
In effect from
Sep 24, 2017, 8:00 AM EDT
Expired
Sep 24, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WHUS41 KCAR 232247
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
647 PM EDT SAT SEP 23 2017

MEZ029-030-250000-
/O.CAN.KCAR.BH.S.0017.000000T0000Z-170924T0000Z/
/O.NEW.KCAR.BH.S.0018.170924T1200Z-170925T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
647 PM EDT SAT SEP 23 2017

...BEACH HAZARDS STATEMENT IN EFFECT DURING THE DAY SUNDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT DURING THE DAY SUNDAY.

* TIMING...DURING THE DAY SUNDAY.

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA...
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY HEAD
  STATE PARK

* BEACH HAZARD...THE WARM AIR TEMPERATURES AROUND 80 DEGREES MAY
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY 55 TO 58 DEGREES.

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION 
  AND BE PREPARED FOR IMMERSION. DRESS FOR WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$
3 follow-up statements
089 
WHUS41 KCAR 240831
CFWCAR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
431 AM EDT SUN SEP 24 2017

MEZ029-030-241645-
/O.CON.KCAR.BH.S.0018.170924T1200Z-170925T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
431 AM EDT SUN SEP 24 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* TIMING...TODAY.

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA... 
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY 
  HEAD STATE PARK 

* BEACH HAZARD...THE WARM AIR TEMPERATURES AROUND 80 DEGREES MAY 
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER 
  TEMPERATURES WHICH ARE CURRENTLY ONLY 55 TO 58 DEGREES. 

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION 
  AND BE PREPARED FOR IMMERSION. DRESS FOR WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$
789 
WHUS41 KCAR 241707
CFWCAR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
107 PM EDT SUN SEP 24 2017

MEZ029-030-250000-
/O.CON.KCAR.BH.S.0018.000000T0000Z-170925T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
107 PM EDT SUN SEP 24 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* TIMING...TODAY.

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA... 
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY 
  HEAD STATE PARK 

* BEACH HAZARD...THE WARM AIR TEMPERATURES AROUND 80 DEGREES MAY 
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER 
  TEMPERATURES WHICH ARE CURRENTLY ONLY 55 TO 58 DEGREES. 

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION 
  AND BE PREPARED FOR IMMERSION. DRESS FOR WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$

VJN
709 
WHUS41 KCAR 250021
CFWCAR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
821 PM EDT SUN SEP 24 2017

MEZ029-030-250130-
/O.EXP.KCAR.BH.S.0018.000000T0000Z-170925T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
821 PM EDT SUN SEP 24 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARD STATEMENT HAS EXPIRED.

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Sep 23, 4:11 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 23, 4:11 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
411 PM EDT Sat Sep 23 2017

.SYNOPSIS...
High pressure will remain in place over the region overnight. A
weak back door cold front will approach from the north Sunday
morning and cross the region Sunday afternoon and evening. After
stalling just south of the region late Sunday night, the front
will then lift back north across all of the region on Monday as
a warm front.

&&

.NEAR TERM /THROUGH SUNDAY/...
Skies will remain mclr across the Rgn going into the eve hrs
with hi/mid cldnss from Cntrl QB movg into the N hlf of the FA
and low cldnss and patchy fog movg onshore to Downeast areas
from the Gulf of ME both late tngt. Ovrngt lows will be quite
mild, despite a sig drop from this aftn's hi temps due to how
unseasonably warm hi temps were tdy.

Sun will begin ptly to msly sunny across the Rgn aft early morn
patchy fog dissipates across Downeast and E Cntrl ptns of the
FA. A weak backdoor cold front from Cntrl QB will move Swrd into
Nrn ptns of the area by mid aftn working Swrd to the coast by
ovrngt as an upper lvl disturbance works ESE ovr the Rgn. With
sfc dwpts surging well into the 60s ahead of this front, there
will be enough instability for isold to sct tstms mainly along
the Ern ME/NB border trailing SW into interior Downeast areas at
cnvctv initiation tm with fcst max SREF SBCAPEs are apchg 1000
J/Kg ovr these areas attm. Given only modest mid lvl lapse
rates, we will hold off on enhanced tstm wording attm, although
it should be noted that there is some mid to upper lvl shear as
indicative of of 25 to 35 kt of 0-6Km bulk shear.

Prior to tstm development, there should be ample sunshine, spcly
ovr Cntrl and interior Downeast areas when combined with
downslope winds and record fcst aftn max 925mb of mid 20s deg C,
hi temps will likely apch 90 deg ovr low trrn lctns there and
well in the 80s ovr low trrn lctns to the N. Coastal Downeast
lctns will likely be tempered by a shallow sea breeze
circulation.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
The summerlike conditions will continue through early next week
as a large upper ridge remains parked to to our south and west.
A frontal boundary will waver across the state through the
period, but don't expect much more than a few showers or
thunderstorms from this each afternoon. Temperatures will be
very mild, with daytime highs reaching well into the 70s and
80s. Tuesday will be the warmest day, with some locations
approaching 90. Dewpoints will be on the rise as well, so nights
will be on the muggy side.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
After another muggy night Tuesday, showers and a few
thunderstorms are possible Wednesday as a cold front approaches
from the west. This front will cross the area Wednesday night
into Thursday, ushering in a cooler and drier airmass for later
next week. High pressure will briefly build over the area later
Thursday through Friday, but showers will threaten again
Saturday as the upper trough swings across the area. Hurricane
Maria looks to stay well to our south Thursday and Friday,
though it may produce long-period swell along the coast.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: Mainly VFR is xpctd at the TAF sites tngt thru Sun
with a brief pd of MVFR/IFR vsbys/clgs with patchy fog and ST
cld cvr possible late tngt into erly Sun morn ovr Downeast TAF
sites, spcly KBHB.

SHORT TERM: VFR conditions will prevail through the daylight
hours, but IFR/LIFR will be possible in patchy fog 00z-13z each
day. Isolated showers and thunderstorms are possible Monday and
Tuesday afternoons, but the better chance for precipitation and
possible lowered vis/ceilings will be after 16z Wed as a cold
front approaches from the west.

&&

.MARINE...
NEAR TERM: We finally dropped the SCA for seas ovr our outer MZs
with wv hts at the Ern ME Shelf and Jonesport Buoys msly at or
below 5 ft, with the trend xpctd to cont to subside a little
more ovr the next 6 hrs. We kept close to WW3 wv guidance for
fcst wv hts for this ptn of the fcst with primary wv pds varying
from 8 to 10 sec from residual swell energy from Jose to 12 to
16 sec from long distance swell radiating from Maria. ST cld cvr
and areas of marine fog will likely work back toward the coast
ovrngt and then back offshore during the late morn and aftn hrs.

Lastly, we will likely need another paddle risk beach statement
for area beaches for Sun due to the unseasonably warm air temps
in close proximity to near shore waters.

SHORT TERM: Seas will build to 4 to 6 feet early next week, so a Small
Craft Advisory for hazardous seas may be needed. Otherwise, the only
concern will be patchy fog which will reduce visibility to 1-3SM at
times.

&&

.CLIMATE...
Record high temps are likely at multiple locations Sunday
afternoon. Current records for this date are:

Sunday September 24th

Caribou.......80 deg set in 1958
Bangor........88 deg set in 1930
Houlton.......81 deg set in 1958
Millinocket...86 deg set in 1920

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...VJN
Short Term...Hastings
Long Term...Hastings
Aviation...VJN/Hastings
Marine...VJN/Hastings
Climate...VJN
Hazardous weather outlook, Sep 23, 6:47 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
647 PM EDT Sat Sep 23 2017

MEZ001>006-010-011-015>017-031-032-242300-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
647 PM EDT Sat Sep 23 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-242300-
Coastal Hancock-Coastal Washington-
647 PM EDT Sat Sep 23 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-242300-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
647 PM EDT Sat Sep 23 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 10:33 PM EDTSmall Craft Advisory for Hazardous SeasCAR17 hr
Sep 23, 12:50 PM EDTBeach Hazards StatementCARHancock, Washington6 hr

Nearby

Beach Hazards Statements in Maine, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.